Winter Storm, Leelanau
- When
- December 23, 1:00 PM EST to December 24, 2:00 AM EST
- Where
- Leelanau forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 45.152, -86.038 (the zone’s center; the record gives no point)
A deep, occluded low pressure system moved northeast across Western Upper Michigan during the daylight hours of the 23rd. As colder air entered the region, rain turned to snow.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS APX wrote it up.
A deep, occluded low pressure system moved northeast across Western Upper Michigan during the daylight hours of the 23rd. As colder air entered the region, rain turned to snow. Southwest winds off of Lake Michigan enhanced snowfall into parts of Northwest Lower Michigan. Places west of Cadillac and Traverse City picked up three to eight inches of snowfall, with eight in Wellston, and nearly seven in Honor and Suttons Bay. Gusty winds produced considerable blowing and drifting snow. A few gusts of 40 to 50 mph produced spotty power outages near Manistee and Cadillac.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before the first event at Dec 23, 12:35 PM EST, 25 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1235 PM EST SUN DEC 23 2007
.AVIATION...A STORM SYSTEM LOCATED OVER WRN UPPER MICHIGAN...WILL
MOVE NORTHEAST INTO ONTARIO OVERNIGHT. THIS SYSTEM WILL KEEP WIND
GUSTS TO AROUND 40 MPH OVER NRN MICHIGAN THIS AFTERNOON...BEFORE
DIMINISHING TO UNDER 30 MPH AFTER MIDNIGHT. THE MVFR VSBYS CURRENTLY
OVER MUCH OF NRN MICHIGAN...WILL DIMINISH TO IFR/LIFR LATER THIS
AFTN DUE TO DEVELOPING SNOW AND BLOWING SNOW. THE MOST PERSISTENT
IFR/LIFR CONDS WILL BE OVER PLN AND TVC...DUE TO LAKE INDUCED
SOUTHWEST/WEST FLOW SNOWS. THE MOST PERSISTENT SNOWS OVER NORTHWEST
LOWER MI TAF SITE PLN AND TVC...WILL BEGIN TO DIMINISH MONDAY
AFTERNOON.
SWR
&&
.UPDATE...ISSUED 1118 AM SUN DEC 23
ITS BEEN AN ACTIVE MORNING WITH THE SFC LOW POSITIONING
ITSELF TO THE NW OF THE FORECAST AREA. TEMPERATURES ARE NOW
FALLING OVER MOST OF NW LOWER WITH NE LOWER AND E UPPER STILL
RISING A BIT WITH THE S-SE WINDS. SNOW SHOWERS ARE BEGINNING TO
DEVELOP, SO HAVE TAKEN THE RAIN OUT OF THE FORECAST JUST ABOUT
EVERYWHERE AS THERE IS LITTLE IF ANY RAIN HAPPENING IN THE WARM
SECTOR AND THE COLD AIR IS CRASHING INTO NW LOWER. WITH SNOW
FALLING IN NE WISCONSIN AND IN W UPPER, HAVE TWEAKED THE GRIDS
TOWARD SNOW FOR THE AFTERNOON.
LUTZ
&&
DISCUSSION... ISSUED 433 AM SUN DEC 23
COMPLEX EVENT ABOUT TO UNFOLD ACROSS NRN MICHIGAN AND
WILL BE THE PRIMARY FORECAST FOCUS THIS CYCLE. WATER VAPOR IMAGERY
SHOWING MUCH TALKED ABOUT MID LEVEL WAVES COMING TOGETHER OVER THE
MIDWEST THIS MORNING...SRN WAVE PUSHING INTO SRN LAKE MICHIGAN WHILE
THE NRN PIECE OF ENERGY DROPPING INTO IOWA. COMBINED UPPER DYNAMICS
NOW WORKING IN TANDEM TO RAPIDLY INTENSIFY SFC LOW JUST NORTH OF
CHICAGO...WITH 8MB/3HR PRESSURE FALLS ACROSS CENTRAL LAKE MICHIGAN.
WARM CONVEYOR BELT PRECIP SHIELD GETTING SHUNTED OFF ACROSS THE
EAST/SE PART OF THE STATE...WHILE STRONG MID LEVEL F-GEN DRIVEN
PRECIP SHIELD (MOSTLY SNOW) IN BETWEEN THE 2 WAVES RUNNING UP
THROUGH WESTERN AND CENTRAL WISCONSIN. DRY SLOT IN BETWEEN TAKING
AIM ON THE CWA WITH MORE CONVECTIVE/SHOWERY PRECIP TRYING TO SPREAD
UP INTO THE REGION.
OBVIOUS FORECAST ISSUES REVOLVE AROUND WHAT HEADLINES ARE NEEDED AND
WHEN...WHICH IS COMPLICATED BY THE FACT THAT THE BETTER SNOWFALL
WILL LIKELY NOT COINCIDE WITH THE STRONGEST WINDS...EXCEPT PERHAPS
IN THE SW COUNTIES.
TODAY AND TONIGHT...00Z NAM/GFS SOLUTIONS CONTINUE WITH A SUBTLE
TREND TO PULL THE SFC LOW TRACK BACK FURTHER WEST WHILE PULLING CORE
OF COLDEST AIR FURTHER NORTHWARD INTO NRN MICHIGAN. SFC LOW EXPECTED
TO RUN UP THROUGH EASTERN WISCONSIN INTO THE WESTERN U.P. BY EARLY
AFTERNOON...WHILE OCCLUDING FRONT PLOWS UP THROUGH NRN LOWER AND
EASTERN UPPER MICHIGAN BY MID AFTERNOON. AFOREMENTIONED DRY SLOT
FOLLOWS SUITE AND SHOULD DIMINISH OR EVEN CUTOFF THE PRECIP (S-N)
FROM MID MORNING INTO THE AFTERNOON...WITH PERHAPS A RETURN TO
DRIZZLE. BUT WILL KEEP SCT PRECIP WORDING GOING IN THE FORECAST
RATHER THAN HAVING A PERIOD OF DRIZZLE IF FOR NOTHING ELSE THAN TO
KEEP THE FORECAST WORDING MANAGEABLE. MAIN STORY WITH FROPA WILL BE
A PERIOD OF VERY STRONG WINDS RIGHT IN BEHIND THE FRONT DUE TO
STRONG ISENTROPIC DOWNSLOPE...BOLSTERED BY AN IMPRESSIVE PRESSURE
FALL/RISE COUPLET RUNNING UP THROUGH THE REGION. GUSTS OF 40 TO 50
MPH LIKELY FOR A FEW HOURS AS THIS PROCESS OCCURS BEFORE SETTLING
INTO A MORE 30-40 MPH GUST RANGE LATER IN THE AFTERNOON. HOWEVER...
THIS REALLY COMPLICATES THE HEADLINE DECISIONS. TEMPERATURES DO DROP
OFF SHARPLY BEHIND THE FRONT. BUT GIVEN THE INITIAL STRONG DECENT...
IT WILL PROBABLY BE MID TO LATE AFTERNOON BEFORE MORE SIGNIFICANT SW
FLOW SNOW SHOWER ACTIVITY GETS REVVED UP OFF LAKE MICHIGAN...AND
THEN PRIMARILY IMPACTING AREAS AROUND FKS/MBL/TVC AS WELL AS
PORTIONS OF EASTERN UPPER MICHIGAN. MEANWHILE...DON/T THINK THE E/SE
COUNTIES WILL SEE MUCH IN THE WAY OF SNOW AT ALL UNTIL PERHAPS LATER
TONIGHT AS SOME WRAP AROUND/ISENTROPIC ASCENT SNOWFALL FINALLY
PUSHED THROUGH LOWER MICHIGAN. THE REST OF NRN LOWER MICHIGAN GETS
STRONG WINDS INITIALLY FOLLOWED BY SOME SNOW/BLSN/LOW VSBYS LATE IN
THE AFTERNOON THROUGH TONIGHT AS WINDS VEER AROUND MORE WESTERLY OFF
THE LAKE.
SO...WHAT TO DO WITH ALL THIS. APPEARS TO ME THAT THE BIGGEST IMPACT
AND BETTER ACCUMULATIONS WILL BE SEEN AROUND THE FKS/MBL/TVC AREA
THIS AFTERNOON THROUGH TONIGHT...AS SNOW SHOWERS START EARLIEST AND
CONTINUE THROUGH TONIGHT WITH THE SYNOPTIC ENHANCEMENT MOVING
THROUGH. ALTHOUGH I DON/T THINK WIND OR SNOW ACCUMULATIONS WILL
NECESSARILY HIT STRICT WARNING CRITERIA (HAVE UP TO 6 INCHES THROUGH
TONIGHT)...BELIEVE THERE WILL BE ENOUGH OF AN IMPACT WITH THE
WIND/BLSN/VERY LOW VSBYS TO JUSTIFY A WINTER STORM WARNING IN THAT
AREA. FURTHER INLAND ACROSS THE CENTRAL COUNTIES...IN AN EFFORT TO
KEEP THINGS SIMPLE WILL HOIST A WINTER WEATHER ADVISORY AND HIT THE
WINDS EARLY AND SN/BLSN LATE IN THE DAY THROUGH TONIGHT. WINTER
WEATHER ADVISORY IN EASTERN UPPER MICHIGAN WITH SIMILAR REASONING.
BUT JUST A WIND ADVISORY FOR THE EASTERN COUNTIES FOR NOW.
MONDAY AND MONDAY NIGHT...WNW LAKE EFFECT SNOW SHOWERS CONTINUE
THROUGH MUCH OF THE DAY BEFORE TRAILING OFF MONDAY NIGHT WITH
PASSAGE OF MID LEVEL TROUGH AXIS AND DRIER AIR FINALLY GETS PULLED
INTO REGION. BUT REBOUNDING TEMPS ALOFT AND RATHER LOW INVERSION
HEIGHTS SHOULD KEEP SNOW ACCUMULATIONS MANAGEABLE...SAY A FEW INCHES
IN THE FAVORED AREAS. GUSTY WINDS THROUGH THE DAY BUT PROBABLY LESS
THAN 30 MPH...FINALLY DIMINISHING MONDAY NIGHT. MAIN CHANGE TO THE
GOING FORECAST WAS TO ADD SCT POPS TO THE SNOWBELT AREAS MONDAY
NIGHT WHERE WE PREVIOUSLY HAD A DRY FORECAST.
CHRISTMAS DAY INTO WEDNESDAY...HIGH PRESSURE WILL RESIDE OVER THE
CENTRAL AND EASTERN GREAT LAKES REGION ON CHRISTMAS DAY WITH STRONG
SUBSIDENCE ERODING WHATEVER IS LEFT OF THE CLOUD COVER. BY
AFTERNOON...MOST AREAS WILL SEE A GOOD DEAL OF SUNSHINE WITH HIGHS
RECOVERING INTO THE LOWER 30S DURING THE AFTERNOON. BY CHRISTMAS
NIGHT...THE SURFACE HIGH IS ALREADY ON THE WAY OUT...REPLACED BY A
SHORTWAVE MOVING INTO THE WESTERN GREAT LAKES. MODELS ARE CONSISTENT
ON BRINGING IN DECENT FORCING AND MOISTURE TO EASTERN UPPER MICHIGAN
BY LATE IN THE NIGHT...WARRANTING A CHANCE OF A SNOW SHOWER. BY
WEDNESDAY...THIS SHORTWAVE DRIVES A FRONTAL BOUNDARY THROUGH
MICHIGAN...PRODUCING A CHANCE OF LIGHT SNOW ACROSS THE REST OF
NORTHERN MICHIGAN. AFTER A COOL MORNING ON WEDNESDAY WITH LOWS IN
THE TEENS INLAND AND 20S NEAR THE LAKESHORES...HIGH TEMPERATURES
WILL RECOVER BACK INTO THE LOWER TO MIDDLE 30S WEDNESDAY AFTERNOON.
KAS
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...WINTER WEATHER ADVISORY UNTIL 5 AM EST MONDAY FOR MIZ016>019-
021>023-027-028-033-034.
WINTER STORM WARNING UNTIL 5 AM EST MONDAY FOR MIZ020-025-026-
031-032.
WIND ADVISORY UNTIL MIDNIGHT EST TONIGHT FOR MIZ024-029-030-035-
036-041-042.
WINTER WEATHER ADVISORY UNTIL 5 AM EST MONDAY FOR MIZ008-015.
LM...GALE WARNING UNTIL 7 AM EST MONDAY FOR LMZ323-341-342-344>346.
LH...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LHZ346.
GALE WARNING UNTIL 11 PM EST THIS EVENING FOR LHZ347>349.
GALE WARNING UNTIL 7 AM EST MONDAY FOR LHZ345.
LS...SMALL CRAFT ADVISORY UNTIL 7 AM EST MONDAY FOR LSZ321-322.
&&HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 956 AM EST SUN DEC 23 2007 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 241100- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 956 AM EST SUN DEC 23 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE HURON...LAKE MICHIGAN...LAKE SUPERIOR...EASTERN UPPER MICHIGAN AND NORTHERN LOWER MICHIGAN. .DAY ONE...TODAY AND TONIGHT A POWERFUL STORM SYSTEM WILL MOVE INTO WESTERN UPPER MICHIGAN TODAY...SWINGING A COLD FRONT THROUGH THE REGION. SNOW SHOWERS WILL DEVELOP DURING THE AFTERNOON AND PERSIST THROUGH TONIGHT OVER PORTIONS OF NORTHERN MICHIGAN...AND COMBINE WITH GUSTY WINDS TO PRODUCE LOW VISIBILITIES AND WHITEOUT CONDITIONS AT TIMES. SEE ONGOING ADVISORIES AND WARNINGS FOR DETAILS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LAKE EFFECT SNOW SHOWERS AND SOME BLOWING SNOW WILL CONTINUE THROUGH THE DAY MONDAY...WITH SOME ACCUMULATIONS EXPECTED .SPOTTER INFORMATION STATEMENT...PLEASE RELAY WIND AND SNOWFALL REPORTS TO THE NATIONAL WEATHER SERVICE. ADAM/LUTZ
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GAYLORD MI
1021 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND DMG 7 NW HONOR 44.74N 86.12W
12/23/2007 LMZ345 MI TRAINED SPOTTER
ESTIMATED 60 MPH WIND GUST BLEW OVER THREE 25 FOOT TALL
PINE TREES WHICH FELL ON A POWER LINE.
&&
SWRPRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GAYLORD MI
1025 AM EST SUN DEC 23 2007
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0915 AM NON-TSTM WND DMG 5 NW HONOR 44.72N 86.09W
12/23/2007 BENZIE MI TRAINED SPOTTER
ESTIMATED 60 MPH WIND GUST BLEW OVER THREE 25 FOOT TALL
PINE TREES WHICH FELL ON A POWER LINE.
&&
SWRThe national radar mosaic for the moment the first event began.
5 winter storm. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Michigan in 2007Every state in 2007This day in weather historyWarnings in Michigan, December 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 71781, 71782, 71784, 71785, 71786.